Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 115, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 15, 2021, 2:42 PM MST for Yavapai County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 2:42 PM MST (21:42 UTC)
- Expired
- Aug 15, 2021, 3:30 PM MST
- In force
- 48 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Las Vegas radar (KESX), 158 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521
WUUS55 KFGZ 152142
SVRFGZ
AZC025-152230-
/O.NEW.KFGZ.SV.W.0115.210815T2142Z-210815T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
242 PM MST Sun Aug 15 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 330 PM MST.
* At 242 PM MST, a severe thunderstorm was located 11 miles east of
Diamond M Ranch, or 48 miles northeast of Wikieup, moving west at
10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cross Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3540 11333 3537 11311 3525 11305 3500 11321
3524 11333
TIME...MOT...LOC 2142Z 075DEG 9KT 3530 11317
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RR2 follow-up statements
793
WWUS55 KFGZ 152157
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
257 PM MST Sun Aug 15 2021
AZC025-152230-
/O.CON.KFGZ.SV.W.0115.000000T0000Z-210815T2230Z/
Yavapai-
257 PM MST Sun Aug 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR YAVAPAI COUNTY...
At 257 PM MST, a severe thunderstorm was located 8 miles east of
Diamond M Ranch, or 46 miles east of Kingman, moving west at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cross Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3540 11333 3536 11315 3524 11311 3503 11322
3524 11333
TIME...MOT...LOC 2157Z 075DEG 9KT 3529 11322
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RR588
WWUS55 KFGZ 152226
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
326 PM MST Sun Aug 15 2021
AZC025-152236-
/O.EXP.KFGZ.SV.W.0115.000000T0000Z-210815T2230Z/
Yavapai-
326 PM MST Sun Aug 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
330 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3540 11333 3536 11315 3524 11311 3503 11322
3524 11333
TIME...MOT...LOC 2226Z 075DEG 9KT 3527 11329
$$
RRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 9:55 AM MST, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 15, 9:55 AM MST, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 955 AM MST Sun Aug 15 2021 .SYNOPSIS...Scattered thunderstorms will continue each day through Monday, with the best coverage along and south of the Mogollon Rim where a few strong storms are possible. Expect more widespread showers and storms and cooler temperatures by mid next week. && .DISCUSSION...Observations across northern Arizona show dewpoints at or above 50F at most areas, with values in the 60s and 70s south of the Mogollon Rim. This morning's upper-air sounding from near Flagstaff shows less precipitable water than yesterday morning, with PW dropping from 0.87 to 0.61. In addition, 500 mb temperatures have warmed since yesterday morning, which may explain the lack of storm activity observed in the Flagstaff area yesterday afternoon. Despite the decrease in PW and warmer mid-level temperatures, model guidance generally agrees that there will be sufficient instability for thunderstorms today. HREF model output suggests between 1000-2000 J/kg of CAPE south of a line from the Grand Canyon to Flagstaff to Show Low. North of that line, less instability is forecast, but some HiRes model guidance predicts a few storms forming near the Black Mesa area in far northeast Arizona. 0-6 km Bulk Shear is highest across Yavapai County this afternoon, with values ranging from 25-35 kts there. So, the best combination of instability and shear will once again be across Yavapai County this afternoon. We did see a couple of rotating storms yesterday, and it looks like we may see a few more again today. Storms will be moving to the southwest between 10-15 mph today, while the storm anvil clouds will be moving to the southeast. This may aid in keeping convection more vigorous by preventing shading ahead of the moving storms. So, considering everything, the main concern for severe weather today will be from organized storms propagating southwestward off the Mogollon Rim into Yavapai County this afternoon. The threat of large hail and damaging winds is increased today, while Flash Flooding is less of a concern - except over burn scars. && .PREV DISCUSSION /208 AM MST/...Expect another round of isolated storms this afternoon, moving to the west-southwest. A disturbance could enhance storm activity over the eastern part of the state this evening. Monday, conditions look to remain the same except storms look to move north to south. Tuesday and Wednesday still look to be our big weather event days for the week, with low level moisture increasing up into northern Arizona. Anticipate more widespread coverage of storms with hazards being flash flooding and the potential for an increased chance of severe storms. Thursday onward a downturn in storm activity looks to be possible with dry air taking over the region. Expect isolated shower activity primarily over higher elevations if this plays out. && .AVIATION...For the 18Z package...Look for mainly VFR conditions over the next 24 hours. Another round of isolated to scattered showers and thunderstorms will develop this afternoon, first over high terrain then moving southwestward. Storms will gradually diminish after 03Z-05Z. Locally heavy rain and wind gusts to 40 kts possible near any storms. Otherwise, generally light winds. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered afternoon showers and thunderstorms are expected through Monday. The greatest coverage will be along and south of the Mogollon Rim. Localized flash flooding and gusty outflow winds are the main hazards. Warmer temperatures along with light winds are otherwise expected. Tuesday through Thursday...Chances for showers and thunderstorms increase next week with the highest coverage on Tuesday and Wednesday. Temperatures are expected to be slightly below normal. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...RR/Kobold AVIATION...JJ FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 15, 12:37 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1237 PM MST Sun Aug 15 2021
AZZ015-038-152000-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
1237 PM MST Sun Aug 15 2021
...A strong thunderstorm will impact portions of Coconino County
through 100 PM MST...
At 1235 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Parks, or 19 miles west of Flagstaff, moving southwest
at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding and peasized hail is possible
over portions of Interstate 17 near Williams.
Locations impacted include...
Raymond Boy Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3521 11193 3516 11187 3505 11194 3518 11207
TIME...MOT...LOC 1935Z 048DEG 19KT 3514 11196
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RRLocal storm report, Aug 15, 2:31 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
231 PM MST SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 7 NNW WILLIAMS 35.37N 112.20W
08/15/2021 E1.00 INCH COCONINO AZ TRAINED SPOTTER
HAIL THE SIZE OF A QUARTER IS CONFIRMED BY A
TRAINED WEATHER SPOTTER.
&&
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 12:37 PM MST | Special Weather Statement | FGZ | 23 min | |
| Aug 15, 12:52 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 38 min |
| Aug 15, 1:22 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 38 min |
| Aug 15, 1:43 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 36 min |
| Aug 15, 2:17 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 43 min |
| Aug 15, 2:33 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 15, 3:36 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 39 min |
| Aug 15, 3:49 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 26 min |
| Aug 15, 3:52 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 23 min |
| Aug 15, 4:49 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.